Virginia, 2014

Dense Fog in Virginia, April 11 to 12, 2014

April 11 to 12, 2014 · NWS LWX · 3 events in 2 counties and zones

High pressure slowly moved into the area behind an exiting cold front and led to light winds across the Potomac Highlands. Residual moisture from previous rain led to dense fog to form into the overnight hours before a pressure surge mixed the fog out by morning.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

High pressure slowly moved into the area behind an exiting cold front and led to light winds across the Potomac Highlands. Residual moisture from previous rain led to dense fog to form into the overnight hours before a pressure surge mixed the fog out by morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 11, 8:33 PM EST, 2 hours 42 minutes earlier.

Area forecast discussion, Apr 11, 8:33 PM EST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
933 PM EDT FRI APR 11 2014

.SYNOPSIS...
A COLD FRONT IS TRACKING EAST OF I-95...ANW WILL SLIDE OFF THE
COAST OVERNIGHT. HIGH PRESSURE OFF THE EASTERN COAST THIS WEEKEND INTO
MONDAY...BRINING WARM SOUTHERLY AIR TO THE EASTERN SEABOARD.
A COLD FRONT WILL MOVE INTO THE AREA TUESDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...

COLD FRONT NOW PRETTY WELL THROUGH THE CWA. HV BEEN UPDATING GRIDS
TO REFLECT TEMP DROPS BEHIND THE LN. LOWS WL RANGE FM THE MU40S TO
THE M50S IN THE CITIES.

WARM TEMPERATURES EXPECTED SATURDAY WITH SRLY FLOW. THE DAY WL BE DRY
ACROSS THE REGION WITH LIMITED MOISTURE TO WORK WITH ON THE
RETURN FLOW SATURDAY. HIGHS SHOULD REACH THE LM 70S.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
A QUIET WX WEEKEND WILL STAY W/ US INTO EARLY NEXT WEEK AS HIGH
PRESSURE SETTLES OFF THE ATLC COAST - THE BEST POSITION FOR ONE
TO BE IN FOR WARMER WX OVER THE MID ATLC. THE WARMEST DAY OF THIS
STRETCH LIKELY ON SUN...AS TEMPS ACROSS THE REGION EXPECTED TO
APPROACH - IF NOT BREACH THE 80F DEG MARK...WELL BELOW ANY RECORD
VALUES BUT WELL ABOVE WHAT WE'VE BEEN ACCUSTOMED TO EARLY THIS
YEAR. AVG HIGHS ARE IN THE M60S FOR THIS TIME OF YEAR...SO WE'LL
BE WELL ABOVE THAT BOTH SUN AND MON AFTN. DESPITE THE RELATIVELY
LOW SUN ANGLE IN MID APRIL...KEEP SUNSCREEN IN MIND AND FLUIDS
NEARBY IF PLANS ARE TO SPEND PART OR MUCH OF THE DAY OUTDOORS.
AFTER A COOL/COLD WINTER SEASON...THE BODY MAY NOT BE SO
ACCLIMATED TO SUCH WARM CONDITIONS IF OUTDOORS FOR SEVERAL HRS -
SO MAKE PREPARATIONS AS IF IT WERE AN 'AVERAGE SUMMER DAY'.

GUSTY SLY WINDS WILL ALSO BE A PART OF THE STORY BOTH SUN AND MON
AFTNS...W/ THE ENHANCED FLOW DUE TO THE RELATIVE STRENGTHS OF THE
OFFSHORE HIGH AND IMPENDING STORM SYSTEM FROM THE WEST INCREASING
THE PRES GRADIENT OVER THE EAST COAST. OVERNIGHT LOWS WILL ALSO BE
RELATIVELY WARMER W/ L50S ON SAT NIGHT AND U50S SUN NIGHT...A GOOD
10-20F DEG ABOVE AVG. LATE MON EVE...THE NEXT LOW PRESSURE SYSTEM
FROM THE WEST WILL BE INCHING ITS WAY TOWARD THE APCLNS AND
EVENTUALLY ACROSS THE REGION LATE MON INTO TUE. THE 12Z GFS A BIT
FASTER IN TERMS OF PRECIP ONSET...BUT FAIRLY CLOSE TO THE LATEST
EURO W/ SOME SCATTERED SHOWERS DRIFTING TOWARD THE AREA LATE MON
EVE BUT STAYING MAINLY OVER THE WRN HALF OF CWA - MORE COVERAGE
INTO EARLY TUE MRNG FURTHER EAST.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
COLD FRONT AND ASSCD PCPN CRSG AREA TUES INTO WED MRNG. BEST CHC
OF PCPN OCCURRING IS TUES MRNG AND AFTN. ACCORDING TO GFS...VORT
TRAINING ACRS AREA TUES THRU WED AFTN. WK VORT MAX DUE FRI.

LATE SEASON CD AIR MVS INTO REG LT TUE NGT AND WED. ALTHOUGH NOT
LKLY...CANNOT RULE OUT THE PSBLTY OF PCPN BRFLY MXG IN OR CHG TO SN
IN HIER ELEVS ALG ALLEGHENY FNT BEFORE ENDING. TEMPS 10-15 DEG BLO
NORM FOR MID OF NXT WK.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...

VFR CONDITIONS OVERNIGHT AND SATURDAY WITH CIGS GENERALLY 5000
FEET OR MORE.

HIGH PRESSURE FROM SUNDAY INTO MON...KEEPING THE SKIES GENERALLY
CLEAR BUT INCREASING WINDS OUT OF THE SOUTH AT THE SFC EACH AFTN.
GUSTY WINDS IN THE 15-25KT RANGE DURING THE DAYTIME HRS...THEN
DROPPING OFF EACH NIGHT.

A COLD FRONT WILL SWING THRU THE AREA BY LATE TUE...BUT FAIRLY
SLOWLY W/ A BULK OF THE PRECIP AFFECTING THE AREA WELL AHEAD OF
AND ALONG THE BOUNDARY. WIDESPREAD RAIN SHOWERS COULD ENCOMPASS
THE REGION FROM EARLY TUE INTO THE OVERNIGHT HRS - ENDING EARLY
WED.

&&

.MARINE...
WINDS HV DIMINISHED BEHIND THE FNT. SCA WAS DUE TO XPRIRE AT 10 PM
IN THAT AREA ANYWAY SO JUST CANX A LTL ERLY. MARGINAL SCA RMNS IN
EFFECT FOR THE LWR PTMC/WIDEST PART OF MD SXN OF CHES BAY.

SOUTHERLY CHANNELING AND LOW-MED RANGE SCA WINDS BOTH SUN AND MON
AFTNS...AS A LARGE AREA OF HIGH PRESSURE HOVERS OFF THE ATLC COAST
BUT INCREASES THE SFC PRES GRADIENT AS A STORM SYSTEM APPROACHES
FROM THE WEST.

ANOTHER SLOW-MOVING COLD FRONT WILL THEN DRIFT OVER THE WATERS BY
LATE TUE...W/ PERIODS OF RAIN SHOWER ACTIVITY THROUGHOUT THE DAY
BEFORE THE FRONT. HIGH PRESSURE EXPECTED TO PUSH IN FOR MID NEXT
WEEK.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 AM EDT SATURDAY FOR
ANZ534-537- 543.

&&

UPDATE...WOODY!
PRVS...KLW/GMS/CEM
Hazardous weather outlook, Apr 11, 11:05 PM EST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1205 AM EDT SAT APR 12 2014

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
121000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1205 AM EDT SAT APR 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SMALL CRAFT ADVISORIES MAY BE NEEDED FOR PORTIONS OF THE WATERS
SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-121000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1205 AM EDT SAT APR 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 dense fog. Local standard time, as filed.

Dense Fog, Frederick

When
April 11, 11:15 PM EST to April 12, 1:25 AM EST
Where
Frederick forecast zone
Reported by
AWOS
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Visibility of a quarter mile or less was measured at Winchester Airport.

Dense Fog, Page

When
April 12, 12:35 AM EST to 2:55 AM EST
Where
Page forecast zone
Reported by
AWOS
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Visibility of a quarter mile or less was measured at Luray Airport.

Dense Fog, Page

When
April 12, 4:35 AM EST to 8:15 AM EST
Where
Page forecast zone
Reported by
AWOS
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Visibility of a quarter mile or less was measured at Luray Airport.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510579, 510576, 510577.